Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 44, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 6, 2009, 3:49 PM EDT for Brevard County, Osceola County, Florida. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2009, 3:49 PM EDT (19:49 UTC)
- Expired
- Jun 6, 2009, 4:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Brevard County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 24 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 4:00 PM EDT | HAIL 0.7 | 1 Wnw Holopaw, FL | DIME SIZE HAIL AT HOLOPAW RESTAURANT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 061949 SVRMLB FLC009-097-062045- /O.NEW.KMLB.SV.W.0044.090606T1949Z-090606T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 349 PM EDT SAT JUN 6 2009 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BREVARD COUNTY IN FLORIDA EAST CENTRAL OSCEOLA COUNTY IN FLORIDA * UNTIL 445 PM EDT. * AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLOPAW...AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...US 192...HOLOPAW...DEER PARK...AND CAMP HOLLY FISH CAMP PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. && LAT...LON 2832 8078 2799 8067 2795 8109 2822 8117 TIME...MOT...LOC 1949Z 256DEG 20KT 2811 8104 $$ MOSES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:20 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 6, 2:20 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 220 PM EDT SAT JUN 6 2009 .DISCUSSION... CURRENT/TONIGHT...VERY UNSTABLE AIRMASS ASSISTED BY COLD AIR ALOFT AND CUT OFF UPPER LOW OVER THE REGION. ANOTHER ROUND OF ACTIVITY ENTERING THE I-4 CORRIDOR OVER THE NEXT ONE TO TWO HOURS WILL HAVE POTENTIAL TO PRODUCE GUSTY WINDS AND HAIL. SHOWERS AND STORMS ELSEWHERE WILL CONTINUE TO MOVE EAST ACROSS THE REGION INTO THE EVENING. WL KEEP MENTION OF SCT STORMS IN THE EVENING WITH GENERAL DECREASE IN COVERAGE AFTER 9 PM. SUNDAY...UPR LOW WILL DRIFT VERY SLOWLY EWD WHILE CONTINUING TO BE THE FOCUS FOR DIURNAL SHOWER/STORM DEVELOPMENT. POTENTIAL WILL EXIST FOR HAIL AND STRONG WINDS ONCE AGAIN DUE TO UNSTABLE CONDITIONS. WENT WITH A LITTLE COVERAGE OF PRECIP DUE TO SOME EXPECTED DRYING OF AIRMASS. SUN NIGHT-MON NIGHT...UPPER LEVEL LOW GIVES WAY TO UPPER RIDGE BUILDING OVER THE SOUTHEAST. AT THE SURFACE...STUBBORN TROUGH OF LOW PRESSURE FINALLY LIFTS AWAY FROM THE PENINSULA AS WEAK HIGH PRESSURE OVER THE WESTERN ATLANTIC BUILDS ACROSS NORTH FLORIDA...ACROSS THE NORTHERN GULF OF MEXICO TO THE LOUISIANA COAST/MISSISSIPPI DELTA AREA. ATMOSPHERE REMAINS WET AS SOUTH TO SOUTHEAST FLOW PERSISTS THROUGH MID WEEK. HOWEVER...POP/RAIN CHANCES SHOULD BACK OFF TOWARD THEIR SEASONAL NORMALS...30/40 AFTERNOON AND 20 EVENING...AS A MORE STABLE MARINE AIR MASS MOVES OVER THE AREA AND 500MB TEMPERATURES FORECAST TO WARM. UPPER TROUGH STILL HAUNTING THE AREA WITH DIMINISHING SOUTHWEST STEERING FLOW ALOFT THAT WILL RESULT IN SLOW MOVING STORMS MON AFTERNOON/EVENING. TEMPERATURES AROUND THEIR CLIMO UPPER 80S TO AROUND 90 IN THE AFTERNOON AND THE UPPER 60S/LOW 70S OVERNIGHT. PREVIOUS EXTENDED DISCUSSION... TUE-SAT...WEAK LOW-LEVEL RIDGING WILL REMAIN OVER THE CENTRAL TO NORTH-CENTRAL PORTION OF THE PENINSULA THROUGH LATE WEEK. WEAK RIDGING COMBINED WITH WEAK OVERALL FLOW WILL ALLOW BOTH EAST/WEST COAST SEA BREEZE BOUNDARIES TO PENETRATE WELL INLAND EACH AFTERNOON WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS RESULTING FROM SURFACE HEATING AND BOUNDARY COLLISIONS. STEERING FLOW WILL REMAIN WEAK WITH CHAOTIC AND SLOW MOVEMENT OF CELLS THAT ARE ABLE TO DEVELOP. MOST RECENT MODEL RUNS SHOW FURTHER RIDGING AND WARMER TEMPERATURES ALOFT WHICH WOULD CALL FOR SCHC TO LOW END CHC POPS THROUGH THIS PERIOD. HIGHS & LOWS WILL CONTINUE TO BE IN THE VICINITY OF SEASONAL NORMS. && .AVIATION... SCT MVFR WITH ISOLD IFR IN SHRA/TSRA THROUGH 01Z WITH IMPROVING CIGS AND REDUCED RAINFALL COVERAGE AFT 02Z. MAINLY VFR OVERNIGHT WITH EXCEPTION OF LOCALIZED MIFG/BR OVER INLAND SITES FROM 08Z- 11Z. && .MARINE... SLOWLY DEPARTING UPR LOW WILL CONTINUE TO PRODUCE ACTIVE WEATHER OVER LAND AREAS WITH STORMS PUSHING OFFSHORE IN THE AFTERNOON SUN- MON. RIDGING FORECAST TO REBUILD OVER THE AREA WED AND THU RESULTING IN ONSHORE FLOW AGAIN. WINDS BECOME MORE EASTERLY THU AS RIDGE AXIS MIGRATES OVER NORTH FLORIDA. WINDS 15 KNOT OR LESS WITH SEAS 4 FEET OR LESS. BOATERS ON BOTH THE ATLANTIC WATERS AND LAKES-RIVERS ON THE MAINLAND SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER THIS AFTERNOON THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 87 70 89 / 30 50 20 30 MCO 71 88 70 90 / 30 50 20 30 MLB 71 86 70 87 / 30 50 20 30 VRB 72 86 69 88 / 40 50 30 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...PENDERGRAST LONG TERM....WIMMER
Hazardous weather outlook, Jun 6, 3:35 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 335 AM EDT SAT JUN 6 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-062100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 335 AM EDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...INCREASING THREAT FOR SEVERE STORMS TODAY... ...THUNDERSTORM IMPACT... AN UPPER LEVEL TROUGH EXTENDING FROM THE EASTERN GULF OF MEXICO INTO NORTH FLORIDA WILL SLOWLY DROP SOUTHEASTWARD TODAY THROUGH TONIGHT. A DEEP LAYER SOUTHWEST FLOW OF MOISTURE COUPLED WITH A FAVORABLE UPPER LEVEL LIFT ASSOCIATED WITH THE TROUGH WILL PRODUCE NUMEROUS LIGHTNING STORMS ACROSS EAST CENTRAL FLORIDA FROM LATE THIS MORNING THROUGHOUT THE AFTERNOON AND EARLY EVENING. THE STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH...AND DUE TO THE PRESENCE OF COOL AIR ALOFT...WITH HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...FREQUENT TO EXCESSIVE LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS...ALONG WITH TORRENTIAL RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE. PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR THE WEATHER CLOSELY TODAY. AT THE FIRST SIGN OF THREATENING WEATHER...HALT ANY OUTDOOR ACTIVITY AND HEAD INDOORS. DEATHS AND INJURIES FROM LIGHTNING STRIKES INCREASE MARKEDLY IN JUNE. DONT BECOME A STATISTIC ...MARINE THUNDERSTORM GUST IMPACT... AGAIN TODAY...ANY STORMS THAT FORM OVER LAND WILL PUSH RAPIDLY NORTHEAST ACROSS THE INTRACOASTAL WATERWAY AND NEAR SHORE ATLANTIC DURING THE AFTERNOON AND EARLY EVENING. STRONG GUSTY WINDS IN EXCESS OF 35 KNOTS...LOCALLY HIGHER SEAS...FREQUENT TO EXCESSIVE CLOUD TO WATER LIGHTNING WILL OCCUR WITH THE STRONGEST STORMS... AND THERE IS THE THREAT FOR ISOLATED WATERSPOUTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. COVERAGE OF SHOWERS AND LIGHTNING STORMS WILL REMAIN HIGHER THAN NORMAL ON SUNDAY AS THE UPPER LEVEL TROUGH REMAINS OVERHEAD. THE CHANCE FOR SHOWERS AND STORMS WILL RETURN TO NORMAL THROUGHOUT NEXT WEEK AS A HIGH PRESSURE RIDGE GRADUALLY BUILDS ACROSS FLORIDA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. CRISTALDI
In the hours before
Local storm report, Jun 6, 12:58 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1258 PM EDT SAT JUN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST ORLANDO INTERNATIONAL A 28.43N 81.32W
06/06/2009 M46 MPH ORANGE FL ASOS
KMCO AIRPORT RECORDED WIND 270/40 KNOTS
&&
DVDLocal storm report, Jun 6, 1:01 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
101 PM EDT SAT JUN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM TSTM WND GST 2 W AZALEA PARK 28.55N 81.33W
06/06/2009 M44 MPH ORANGE FL ASOS
KORL ORLANDO EXECUTIVE AIRPORT MEASURED 300/38 KNOTS
&&
DVDSpecial weather statement, Jun 6, 1:01 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 101 PM EDT SAT JUN 6 2009 FLZ141-147-061745- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY- 101 PM EDT SAT JUN 6 2009 ...A FEW STRONG THUNDERSTORMS AFFECTING NORTH BREVARD COUNTY...SOUTHEASTERN VOLUSIA COUNTY... AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS FROM MIMS TO SCOTTSMOOR AND APOLLO BEACH...MOVING EAST AT 25 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORMS PASS. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. JP
Special weather statement, Jun 6, 1:29 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 129 PM EDT SAT JUN 6 2009 FLZ058-064-061800- MARTIN-OKEECHOBEE- 129 PM EDT SAT JUN 6 2009 ...FUNNEL CLOUDS POSSIBLE OVER NORTHWESTERN MARTIN COUNTY... SOUTHEASTERN OKEECHOBEE COUNTY... AT 127 PM EDT...WEATHER SPOTTERS REPORTED AN INTERMITTENT FUNNEL CLOUD OVER EXTREME SOUTHEASTERN OKEECHOBEE COUNTY WEST OF HIGHWAY 441 NEAR THE EAST BANK OF THE LAKE...DRIFTING EAST AT 5 TO 10 MPH. FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. JP
Special weather statement, Jun 6, 1:45 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 145 PM EDT SAT JUN 6 2009 FLZ059-064-061845- MARTIN-ST. LUCIE- 145 PM EDT SAT JUN 6 2009 ...A FEW STRONG THUNDERSTORMS AFFECTING NORTHERN MARTIN COUNTY...EASTERN ST. LUCIE COUNTY... AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE CONTAINING A FEW STRONG STORMS FROM FORT PIERCE INLET TO THE NORTHEAST BANK OF LAKE OKEECHOBEE...MOVING EAST AT 15 MPH. LOCATIONS IN THE PATH OF THE STORMS INCLUDE INDIAN RIVER ESTATES...FORT PIERCE...PORT SAINT LUCIE RIVER PARK. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. JP
Special weather statement, Jun 6, 2:26 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 226 PM EDT SAT JUN 6 2009 FLZ064-061930- MARTIN- 226 PM EDT SAT JUN 6 2009 ...STRONG THUNDERSTORMS AFFECTING SOUTHERN AND EASTERN MARTIN COUNTY... AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG STORMS ACROSS SOUTHERN AND EASTERN MARTIN COUNTY ...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THE STRONG STORMS INCLUDE HOBE SOUND BEACH...JOHNATHAN DICKINSON STATE PARK AND JUPITER ISLAND. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL AND GUSTY WINDS OF 40 TO 45 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORMS PASS. JP
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 11:42 AM EDT | Severe Thunderstorm Warning | MLB | Orange | 35 min |
| Jun 6, 12:25 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 28 min |
| Jun 6, 4:10 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Osceola | 65 min |
| Jun 6, 4:11 PM EDT | Special Marine Warning | MLB | 109 min | |
| Jun 6, 6:43 PM EDT | Areal Flood Advisory | MLB | Brevard, Osceola | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.